Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

The Riemann problem for general $ 2\times 2$ conservation laws


Author: Tai Ping Liu
Journal: Trans. Amer. Math. Soc. 199 (1974), 89-112
MSC: Primary 35L65
MathSciNet review: 0367472
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Riemann Problem for a system of hyperbolic conservation laws of form

$\displaystyle (1)\quad \begin{array}{*{20}{c}} {{u_t} + f{{(u,\upsilon )}_x} = 0,} \\ {{\upsilon _t} + g{{(u,\upsilon )}_x} = 0} \\ \end{array} $

with arbitrary initial constant states

$\displaystyle (2)\quad ({u_0}(x),{v_0}(x)) = \left\{ {\begin{array}{*{20}{c}} {... ...},{v_l}),\quad x < 0,} \\ {({u_r},{v_r}),\quad x > 0,} \\ \end{array} } \right.$

is considered. We assume that $ {f_\upsilon } < 0,{g_u} < 0$. Let $ {l_i}({r_i})$ be the left (right) eigenvectors of $ dF \equiv d(f,g)$ for eigenvalues $ {\lambda _1} < {\lambda _2}$. Instead of assuming the usual convexity condition $ d{\lambda _i}({r_i}) \ne 0,i = 1,2$ we assume that $ d{\lambda _i}({r_i}) = 0$ on disjoint union of $ 1$-dim manifolds in the $ (u,\upsilon )$ plane. Oleinik's condition (E) for single equation is extended to system (1); again call this new condition (E). Our condition (E) implies Lax's shock inequalities and, in case $ d{\lambda _i}({r_i}) \ne 0$, the two are equivalent. We then prove that there exists a unique solution to the Riemann Problem (1) and (2) in the class of shocks, rarefaction waves and contact discontinuities which satisfies condition (E).

References [Enhancements On Off] (What's this?)

  • [1] James Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965), 697–715. MR 0194770
  • [2] J. A. Smoller and J. L. Johnson, Global solutions for an extended class of hyperbolic systems of conservation laws, Arch. Rational Mech. Anal. 32 (1969), 169–189. MR 0236527
  • [3] P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537–566. MR 0093653
  • [4] Takaaki Nishida, Global solution for an initial boundary value problem of a quasilinear hyperbolic system, Proc. Japan Acad. 44 (1968), 642–646. MR 0236526
  • [5] Takaaki Nishida and Joel A. Smoller, Solutions in the large for some nonlinear hyperbolic conservation laws, Comm. Pure Appl. Math. 26 (1973), 183–200. MR 0330789
  • [6] O. A. Oleĭnik, On the uniqueness of the generalized solution of the Cauchy problem for a non-linear system of equations occurring in mechanics, Uspehi Mat. Nauk (N.S.) 12 (1957), no. 6(78), 169–176 (Russian). MR 0094543
  • [7] J. A. Smoller, On the solution of the Riemann problem with general step data for an extended class of hyperbolic systems, Michigan Math. J. 16 (1969), 201–210. MR 0247283
  • [8] J. A. Smoller, A uniqueness theorem for Riemann problems, Arch. Rational Mech. Anal. 33 (1969), 110–115. MR 0237961

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L65

Retrieve articles in all journals with MSC: 35L65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0367472-1
Keywords: Conservation laws, shocks $ S$, rarefaction waves $ R$, contact discontinuities, Oleinik condition (E), Lax shock inequalities (L), shock speed
Article copyright: © Copyright 1974 American Mathematical Society